Follow
Share

My husband has Alzheimer's and has been showing combative behavior, resists on everything, pounds on walls , bites caregivers.

This question has been closed for answers. Ask a New Question.
Holy Basil from the health food store works great.
Helpful Answer (0)
Report

Lorazepam is the only drug that seemed to help mom settle down. But I never gave her too much. From a .5mg tablet I would give her only 1/2...if she was really aggravated I would give her one whole pill but with a tylenol. Some of those anti Psychotic medications are dangerous when given in high doses. So please confer with your pharmacist or doctor. Sometimes the Pharmacists know more about the medications and the combinations than even the doctors but asking questions is key. Good luck.
Helpful Answer (0)
Report

My mom who has Alzheimer's was hospitalized last spring for severe anxiety. They tried risperdal, ativan, seroquel, and worst of all, haldol, which put her out completely. In her 10 day stay I saw so many reactions to the drugs- from sleep to mania. She ended up on seroquel, and in a new memory care facility. It took patience and about 3 weeks for her to adjust. She had appetite issues and was very OCD for a while. I thought it was the progression of her illness, or I might have insisted they take her off it. I'm so glad we held on because she has adjusted really well to the new facility. The doctor there wanted to get her off the seroquel right away because nursing homes are trying to decrease the use of those types of drugs. I insisted that we wait and see how she did because she had been so stressed in her other assisted living facility. She improved so much with the medication. We were able to take her off the seroquel in October and she's doing OK. Some people need the meds. We need docs who are willing to take the time with patients and we need to be advocates for our loved ones.
Helpful Answer (4)
Report

Wanted to agree with Mishka--meds like risperdal, while highly effective for alleviating aggressive/combative behaviors can definitely have serious side effects, particularly in the elderly. Best to trial on a low dose to start, if those are the meds recommended by the MD.

Sometimes it comes down to weighing the pros vs the potential cons/side effects of anti-psychotic meds. On one hand, side effects can be severe, yet on the other hand, what type of quality of life does a person have if in a perpetual state of agitation? Food for thought.

Keep us posted!
Helpful Answer (5)
Report

Hi Lousey, I know there has been talk of the drug Risperdal to help with combative behavior. It is an anti- psychotic, I believe and has some pretty serious side effects so I would be cautious. There is also Ativan or Klonapin which are anti- anxiety, valium like drugs that help calm one down pretty soon after taking. Those are the few I know. good luck. I know it is hard. Blessings to you and your husband,
Helpful Answer (2)
Report

I'm not a doctor or nurse and I would definitely talk to your husband's physician more in depth about this. But I can tell you that I've seen good results in anti-psychotic meds or mood stabalizing meds for folks exhibiting combative/aggressive behaviors with Alzheimer's.

Some of the common ones include: depakote, seroquel, risperdal. Obviously his physician or neurologist can make the right recommendation and assess which med might be most appropriate. People respond differently to these types of meds and sometimes it takes a little trial and error before getting the right med, dose, etc.

A few questions for you: Does your husband take any cognitive enhancers (like aricept or namenda)? Aprox. how long ago was he diagnosed with Alzheimer's? Are these behaviors very recent or new? Has he been tested for a possible UTI?
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter